Tennessee, 2025Damaging Winds in Tennessee, April 25, 2025
April 25, 2025 · NWS MRX · 5 events in 2 counties and zones
A shortwave trough, combined with supportive amounts of potential energy but only weak shear, produced a few scattered instances of strong to severe thunderstorms, with the winds producing scattered damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough, combined with supportive amounts of potential energy but only weak shear, produced a few scattered instances of strong to severe thunderstorms, with the winds producing scattered damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 5:57 AM EST, 6 hours 3 minutes earlier.
Area forecast discussion, Apr 25, 5:57 AM EST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
657 AM EDT Fri Apr 25 2025
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 217 AM EDT Fri Apr 25 2025
Key Messages:
1. Fog is becoming an issue mainly in the Southern and Central
Tennessee Valley. A Dense Fog Advisory has been issued there until
9 AM EDT.
2. Shower activity will pick up again in the morning hours.
3. Widespread showers and thunderstorms are expected this
afternoon and evening. A few strong storms will be possible.
Localized flooding will be possible again.
Discussion:
With abundant low level moisture, fog has developed in the
Southern and Central Tennessee Valley. Several ASOS observations
are reporting 1/4 mile visibility. A Dense Fog Advisory has been
issued until 9 AM EDT for most of the Valley counties. With calm
winds and a lull in the showers, dense fog will likely persist
through daybreak.
Shower activity will increase in the morning hours but may start
out more isolated through the morning hours. Activity will become
more scattered in the afternoon hours becoming widespread in the
late afternoon and evening as a shortwave trough approaches.
Instability will be around 1000 to 1500 J/kg by late afternoon.
Wind shear will be weak around 20 knots. HRRR guidance has a
strong line of storms but the other CAMs have weaker scattered
storms. A few strong, maybe even severe storms will be possible.
Some localized flooding will be possible but widespread flooding
is not expected with storms expected to move faster today. Will
still have to watch for training.
Isolated showers are expected tonight as the shortwave moves
through the region and a cold front nears. Fog may be an issue
again tonight with cold front passage not expected until Saturday.
Mild temps today and tonight with lingering cloud cover.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 217 AM EDT Fri Apr 25 2025
Key Messages:
1. More isolated showers and thunderstorms on Saturday as cold front
sweeps the area. Very low chance for a strong thunderstorm.
2. Seasonable and dry on Sunday, warmer beginning Monday and
continuing thereafter.
3. Low chance for diurnal precipitation early next week, higher
chances Wednesday and onwards.
Discussion:
Cold front on Saturday should sweep through much of the area, with
not much in the way of cold air behind it. HRRR/NAM soundings
indicate 1000J of CAPE Saturday afternoon just ahead of the better
advection of a drier continental airmass. As a result, the two CAMs
convect small showers and thunderstorms, mainly in the northern half
of Tennessee before moving the cells into western North Carolina.
Nothing too interesting between the unsatisfactory lapse rates and
the low end shear, but a wide enough updraft may fuel a thunderstorm
with small hail and gusty winds.
Sunday, fully behind the cold front, should be a great day with dry
weather and seasonably average temperatures. As we head into next
week, the midlevel ridge axis builds right across the Appalachians,
and with southwesterly return flow with a cyclone out over the Great
Plains, we'll rebound back to temperatures 5 to 10 degrees above
normal. Monday and Tuesday look more diurnally influenced as far as
potential for terrain driven convection, with the jet stream still
quite far to our west. As the ridge axis moves eastwards, a series
of shortwaves will eventually push a deepening trough into the area,
providing increasing forcing for a new round of daily showers and
storms, starting midweek next week and continuing through the end of
the period. As of right now there's no significant weather concerns,
outside of a low risk for a strong thunderstorm on any day with
convection potential given enough CAPE to fuel growth. Most
locations will see a break in the rain coverage, at least for a
couple of days, before the next round of activity late next week.
&&
.AVIATION...
(12Z TAFS)
Issued at 637 AM EDT Fri Apr 25 2025
Dense fog has lifted. Mostly MVFR conditions remain across the
region. Scattered showers and MVFR conditions will continue
through late morning. Thunderstorms are likely in the late
afternoon and evening hours. Fog and low CIGs are likely again
tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 78 61 82 56 / 80 50 40 0
Knoxville McGhee Tyson Airport, TN 77 61 77 53 / 90 70 60 10
Oak Ridge, TN 75 60 77 51 / 90 70 60 10
Tri Cities Airport, TN 75 59 74 46 / 90 80 60 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Dense Fog Advisory until 9 AM EDT this morning for Anderson-
Blount Smoky Mountains-Knox-Loudon-North Sevier-Northwest
Blount-Roane-Sevier Smoky Mountains.
VA...NONE.
&&
SHORT TERM...McD
LONG TERM....Wellington
AVIATION...McDHazardous weather outlook, Apr 25, 8:27 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
927 AM EDT Fri Apr 25 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-261330-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
927 AM EDT Fri Apr 25 2025 /827 AM CDT Fri Apr 25 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Another round of showers and thunderstorms is expected late this
afternoon and evening. Localized flooding will be possible and a
few storms may be strong to severe.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Apr 25, 11:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
1256 PM EDT Fri Apr 25 2025
TNZ037-038-069>071-073-251745-
Jefferson TN-Union TN-Grainger TN-Knox TN-North Sevier TN-
NW Blount TN-
1256 PM EDT Fri Apr 25 2025
...A STRONG THUNDERSTORM WILL IMPACT KNOX...NORTH CENTRAL BLOUNT...
SOUTHWESTERN JEFFERSON...SOUTHWESTERN GRAINGER...SOUTHEASTERN UNION
AND NORTHWESTERN SEVIER COUNTIES THROUGH 145 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Luttrell, Alcoa, Strawberry Plains, Kimberlin Heights, House Mountain
State Park, McMahan, Knoxville, Blaine, Rockford, and Maloneyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3579 8403 3594 8415 3624 8374 3596 8350
TIME...MOT...LOC 1656Z 237DEG 25KT 3591 8401
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CEDThunderstorm Wind, Knox
- When
- April 25, 12:00 PM EST
- Where
- Knox County, 1.32 mi WSW of West Emory
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.870, -84.100
A large tree was blown down by severe thunderstorm winds and is blocking several lanes on Westland Drive. The storm also blew down powerlines near this address.
Thunderstorm Wind, Knox
- When
- April 25, 12:10 PM EST
- Where
- Knox County, Mooreland Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.920, -83.900
A large tree limb was felled by severe thunderstorm winds and landed on a semitruck and another vehicle near the intersection of W Martin Mill Pike and Brown Road.
Thunderstorm Wind, Knox
- When
- April 25, 12:10 PM EST
- Where
- Knox County, 1.12 mi W of Lyons View
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.920, -84.020
A few trees and powerlines were blown down by powerful thunderstorm wind gusts in West Knoxville.
Thunderstorm Wind, Knox
- When
- April 25, 12:40 PM EST
- Where
- Knox County, 0.69 mi N of Fountain City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.040, -83.930
A large tree blocked a local road after being felled by severe thunderstorm wind gusts.
Thunderstorm Wind, Grainger
- When
- April 25, 12:45 PM EST
- Where
- Grainger County, 1.49 mi SSE of Fennel Store
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.150, -83.610
Several trees were blown down by severe thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Texas, April 25 to 26, 2025$572,000 · EF1 · 13 events
- Flash Flooding and Hail in New Mexico, April 25 to 26, 2025$150,000 · 2.5 in hail · 10 events
- Flood in Michigan, April 25, 2025$34,000 · 1 event
- Tornadoes and Flash Flooding in New Mexico, April 25 to 27, 2025$15,000 · 2.75 in hail · 14 events
- Tornadoes and Flash Flooding in Texas, April 25 to 26, 20254 in hail · 17 events
- Flash Flooding in Ohio, April 25, 2025$20,000 · 2 events
- Winter Weather in California, April 25 to 26, 20257 events
- Hail and Damaging Winds in Georgia, April 25, 20251.25 in hail · 6 events
- Hail and Damaging Winds in Louisiana, April 25, 2025$10,000 · 1 in hail · 4 events
- Damaging Winds in Alabama, April 25, 2025$11,000 · 52 kt wind · 2 events
- Flash Flooding in Tennessee, April 25, 2025$10,000 · 3 events
- Hail and Damaging Wind in Texas, April 25, 20251 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250739, 1250740, 1250741, 1250742, 1250743.